Background and Objectives: Patients who overdose on doxylamine, hypnotic agent, usually exhibit good outcomes, but some experience serious complications. Some patients who present with normal creatinine phosphokinase levels in the emergency department later develop rhabdomyolysis during observation. We investigated factors associated with delayed-onset rhabdomyolysis in patients with doxylamine overdoses. Methods: Our investigation period was between 1 January 2011 and 29 February 2016. The initial blood samples were obtained for arterial blood gas analysis and measurements of the levels of electrolytes, creatinine phosphokinase, blood urea nitrogen, creatinine, aspartate aminotransferase, alanine aminotransferase, and lactate dehydrogenase. Urine analyses including pH and occult blood analyses were performed. Follow-up samples were obtained at 6 and 12 h after admission. Delayed-onset rhabdomyolysis was defined by a follow-up serum creatinine phosphokinase level greater than fivefold the upper limit of normal (>1000 IU/L). Comparisons of categorical variables between groups were performed using either the χ2 or Fisher exact tests. Continuous variables were compared between groups using the Mann–Whitney U test. Results: A total of 337 patients were enrolled. The large amount of ingested doxylamine (odds ratio = 7.002), tachycardia (odds ratio = 2.809), low arterial blood gas analysis pH (odds ratio = 2.267), and presence of occult blood in the urine (odds ratio = 2.048) were significant associated with delayed-onset rhabdomyolysis. Conclusion: Laboratory follow-up examinations were required for patients, ingested more than 18 mg/kg doxylamine poisoning, who had pulses exceeding 120 beats/min, had arterial blood gas analysis pH values below 7.3 on blood and urine testing, and/or exhibited the presence of occult blood in the urine, even if the initial creatinine phosphokinase level was normal.
Bibliographical notePublisher Copyright:
© The Author(s) 2018.
- Doxylamine succinate